Alert archive / Texas / High Wind Warnings in 2022
High Wind Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Feb 23, 2022, 1:55 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Feb 24, 2022, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2022, 1:55 PM CST (19:55 UTC)
- In effect from
- Feb 24, 2022, 10:00 AM CST
- Expired
- Feb 24, 2022, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 704 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790 WWUS74 KMAF 231955 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 155 PM CST Wed Feb 23 2022 NMZ027-TXZ270-271-241200- /O.UPG.KMAF.HW.A.0008.220224T1300Z-220225T0000Z/ /O.NEW.KMAF.HW.W.0011.220224T1300Z-220225T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 155 PM CST Wed Feb 23 2022 /1255 PM MST Wed Feb 23 2022/ ...HIGH WIND WARNING IN EFFECT FROM 7 AM CST /6 AM MST/ TO 6 PM CST /5 PM MST/ THURSDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 7 AM CST /6 AM MST/ to 6 PM CST /5 PM MST/ Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Severe aircraft turbulence possible, especially for small aircraft in the vicinity of the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
241 WWUS74 KMAF 240919 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 319 AM CST Thu Feb 24 2022 NMZ027-TXZ270-271-242100- /O.EXT.KMAF.HW.W.0011.220224T1600Z-220224T2100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 319 AM CST Thu Feb 24 2022 /219 AM MST Thu Feb 24 2022/ ...HIGH WIND WARNING NOW IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 3 PM CST /2 PM MST/ THIS AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 10 AM CST /9 AM MST/ this morning to 3 PM CST /2 PM MST/ this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
587 WWUS74 KMAF 241919 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 119 PM CST Thu Feb 24 2022 NMZ027-TXZ270-271-250000- /O.EXT.KMAF.HW.W.0011.000000T0000Z-220225T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 119 PM CST Thu Feb 24 2022 /1219 PM MST Thu Feb 24 2022/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe aircraft turbulence may be possible, especially for small aircraft in the vicinity of the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 23, 11:23 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 23, 11:23 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1123 AM CST Wed Feb 23 2022
...New AVIATION...
.UPDATE...
Issued at 816 AM CST Wed Feb 23 2022
Issued High Wind Warning for northeasterly gap winds through
Guadalupe pass until 18Z.
&&
.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Wed Feb 23 2022
MVFR conditions are improving to VFR at INK, HOB, and MAF by 19Z.
Winds have begun to weaken with limited gusts, but remain
easterly. Overnight into the early morning, lower ceilings and
freezing fog may be possible at HOB, INK, and MAF. Currently have
ceilings falling to MVFR around midnight and deteriorating to IFR
ceilings with reduced visibility during the early morning. PEQ
and FST look to remain VFR, but some guidance suggests similar
conditions at those terminals. Confidence in those terminals is
low at this time.
&&
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 354 AM CST Wed Feb 23 2022
WV imagery shows the upper trough pivoting eastward through NV,
leaving continued southwest flow aloft over West Texas and
Southeast New Mexico. At the surface, the cold front is dammed
up against the higher terrain. At 09Z, area radars show convection
developing over the eastern Permian Basin, and moving north
through the Western Low Rolling Plains as isentropic upglide
commences, with an occasional lightning strike or two.
Mesoanalysis shows mucapes over the eastern CWA of up to 1000
J/kg. This is forecast to drop off over the next few hours.
Forecast soundings over the upper Colorado River Valley suggest
moisture is deep enough for some sleet this morning, w/a warm nose
persisting through the next 48 hours.
Today should be cold and cloudy, with temperatures over the
lowlands moving very little diurnally, especially northeast. NBM
continues to come in a little warm in that respect, so we'll
continue shaving off a couple of degrees for afternoon highs
(although it should be noted that the NBM is much more in line
w/reality than 24 hours ago). The Western Low Rolling Plains will
continue to have the best chances of precip through Thursday
morning, although forecast soundings continue to show moisture to
be very shallow under a prominent warm nose. This suggests a
freezing drizzle scenario, with a little sleet mixed in as the
trough approaches overnight. Attm, the FRAM suggests most
accumulation will take place by 00Z this evening, so we've
expended the advisory temporally to 00Z. We've also pulled it west
and south a county or two based on current/forecasted conditions.
The advisory may need to be later extended in time, as precip
isn't expected to exit to the east until Thursday morning.
Temperatures overnight should be a hard freeze over the lowlands,
w/warmer temps over the higher terrain and Rio Grande Valley.
Temperatures Thursday will be a crapshoot, as the upper trough
finally moves through driving a Pac front through West Texas and
Southeast New Mexico. Forecast soundings at KGDP mix to 725mb,
where 40+kt westerlies are forecast, and we've issued a watch for
the Guadalupe/Delawares. These winds will result in a significant
"warm up" over today's highs, although temps will stay well below
normal. MOS highs for KMAF Thursday afternoon range from the upper
40s to the lower 60s, so quite a lot of uncertainty exists attm.
For now, we'll stick close to the NBM which, as would be expected,
is more in the middle.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 354 AM CST Wed Feb 23 2022
Below normal temperatures look to stick around through the
upcoming weekend, as the cold front once again pushes
southwestward into the area overnight Thursday night into Friday
morning. After early morning lows Friday in the teens and 20s
along and north of I-10, and 30s to the south, easterly to
southeasterly surface flow will maintain below normal highs Friday
afternoon in the 40s and 50s for most, with 60s and lower 70s
confined to the higher terrain of Southwest Texas and the Rio
Grande Valley, beyond the reach of the colder air mass. Little
change is expected Friday night through Saturday, though Saturday
morning, a shortwave extending from the Upper Midwest
southwestward into the Rockies will progress north of the region,
with potential for a quick shot at some light precipitation across
far northeastern portions of the region as a fetch of midlevel
moisture advects northward over the persistent cold air mass.
Given model soundings/temperature profiles, light freezing rain
looks to be the most likely outcome, though it looks to be brief
before the aforementioned trough shunts moisture eastward. By
Saturday afternoon, dry conditions are expected, with temperatures
similar to those experienced on Friday.
Sunday will see the start of a warming trend as midlevel ridging
begins building over the region on the heels of the departing
trough, with highs rebounding above normal into the middle 60s to
middle 70s for most by Monday. Thereafter, above normal
temperatures and dry conditions look to be the rule, with a return
to highs in the upper 70s and lower 80s possible by midweek.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 23 51 18 46 / 30 10 0 0
Carlsbad 25 59 23 52 / 0 0 0 0
Dryden 36 69 35 54 / 0 0 0 0
Fort Stockton 30 63 29 57 / 0 0 0 0
Guadalupe Pass 33 50 28 50 / 0 0 0 0
Hobbs 21 57 18 49 / 0 0 0 0
Marfa 30 63 23 62 / 0 0 0 0
Midland Intl Airport 26 56 20 49 / 10 0 0 0
Odessa 27 57 22 50 / 10 0 0 0
Wink 27 61 22 54 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until noon CST /11 AM MST/ today for Guadalupe
and Delaware Mountains.
High Wind Watch from Thursday morning through Thursday afternoon
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
Winter Weather Advisory until 6 PM CST this evening for Borden-
Dawson-Glasscock-Howard-Martin-Mitchell-Reagan-Scurry.
NM...High Wind Watch from Thursday morning through Thursday afternoon
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....84
AVIATION...91Hazardous weather outlook, Feb 23, 8:19 AM CST, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 819 AM CST Wed Feb 23 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241430- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 819 AM CST Wed Feb 23 2022 /719 AM MST Wed Feb 23 2022/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning is in effect this morning for the Guadalupe and Delaware Mountains, especially Guadalupe Pass. A Winter Weather Advisory is in effect for portions of the northern and eastern Permian Basin until early this evening. Light freezing drizzle/rain and sleet will be possible across these areas, most favored across the northeastern Permian Basin/Western Low Rolling Plains. Light ice and sleet accumulations are possible. Light freezing drizzle and sleet remain possible through tonight, mainly across the Permian Basin, with greatest confidence across the eastern Permian Basin and Western Low Rolling Plains. Light ice accumulations are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light freezing drizzle and sleet are possible Thursday morning, mainly across the eastern Permian Basin. Light ice accumulations are possible. A High Wind Watch is in effect for the Guadalupe Mountains from Thursday morning through Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any ice or sleet accumulations to the National Weather Service, if they can do so safely. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:33 PM CST | Winter Weather Advisory | MAF | Borden, Crane, Dawson, Ector, Glasscock, Howard and 6 more | 39 hr |
| Feb 23, 3:56 AM CST | High Wind Watch | MAF | Culberson | 10 hr |
| Feb 23, 8:20 AM CST | High Wind Warning | MAF | Culberson | 4 hr |
Nearby
High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.